Papers

DRUG POINTS: Centrolobular liver cell necrosis, myocardial infarction, and hyperamylasaemia after high dose corticosteroids

BMJ 1994; 308 doi: https://doi.org/10.1136/bmj.308.6926.454 (Published 12 February 1994) Cite this as: BMJ 1994;308:454
  1. R Olsson,
  2. C Lindberg,
  3. O Andersen
  1. Sahlgrenska Hospital, S413 45 Gothenburg, Sweden.

    Wald and Farr recently described increased aminotransferase values in patients with asthma receiving prednisone >=10 mg/day.1 We describe a 69 year old patient with myasthenia who, while receiving pyridostigmine 420 mg and hyoscyamine 1.6 mg daily, was given methylprednisolone 2 g/day for two days at intervals of four to six weeks. His aminotransferase values were normal before and after the first two courses, but from the third course he showed a slight increase after each treatment (fig).

    Aspartate aminotransferase values after four separate courses of methylprednisolone

    (Fig Omitted)

    Hyoscyamine was discontinued after the seventh course, with no effect on the aminotransferase reaction. Liver biopsies after the seventh and ninth courses showed centrolobular necroses, with extravasation of red blood cells and sparse infiltration of polymorphonuclear leucocytes. There was no clinical evidence of cardiac dysfunction, and blood pressure recordings after treatment, electrocardiography, lung radiography, and ultrasound investigation of the hepatic veins all gave normal results. Tests for hepatitis A and B (tests for hepatitis C were not available at that time), cytomegalovirus, Epstein-Barr virus, morbilli, rubella, mumps, herpes simplex, and mycoplasma were negative. The patient was not taking other drugs such as paracetamol or acetylsalicylic acid. Methylprednisolone was stopped after the 11th course, and aspartate aminotransferase values returned to normal within three months.

    Among 52 patients given 550 courses of intravenous methylprednisolone 2 mg/day or oral prednisolone 1 g/day for three days for myasthenia, multiple sclerosis, or Behcet's disease, four patients (one male) showed increases in aminotransferase values to a maximum of 1.3-2.2 μkat/l (reference limit <=0.7) after four to eight courses. No other reports on liver damage have been submitted to the Swedish Adverse Drug Reactions Advisory Committee or the manufacturer.

    References

    View Abstract